MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM045
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was kinked approximately 2.5 and 46.5 cm from the hub; the px slim was ovalized in multiple locations from the distal tip to approximately 13.0 cm.Conclusions: evaluation of returned devices revealed that the pod4¿s embolization coil was detached from its pusher assembly.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, the distal section of the pusher assembly may elongate, which may extend the distal detachment tip (ddt) beyond the reach of the pull wire, which would result in the embolization coil detaching from the pusher assembly.Further evaluation of the pod4 revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred during packaging the device for return.Evaluation of the px slim revealed that the catheter¿s shaft was ovalized and kinked.These types of damages may have occurred when the physician attempted to retract the px slim to straighten it out after the px slim prolapsed on itself inside the vertebral artery, as was reported in the complaint.Further forceful manipulation of the px slim during repositioning may have contributed to the kinks observed along the catheter shaft.The damage noted on the px slim may have contributed to any resistance experienced by the physician while manipulating the pod4.The od of the embolization coil and proximal constraint sphere were measured and found to be within specification.The id of the ddt was measured and found to be within specification.All penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01453.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to sacrifice a branch of the vertebral artery using pod4 coils.During the procedure, the physician placed another manufacturer¿s diagnostic catheter in the target vessel before advancing a px slim delivery microcatheter (px slim) through it.The physician then successfully deployed and detached two penumbra coil 400's and a pod4 coil in the target vessel using the px slim.After, placing the pod4, the flow was shut but the physician wanted to place a fourth coil to insure total blockage.After, placing the pod4, the flow was shut but the physician wanted to place a fourth coil to insure total blockage.The physician then attempted to place another pod4 into the target vessel.It was reported that the px slim flipped into a loop inside the vertebral vessel and the physician attempted pulling it back to straighten it out.However, the px slim would not straighten until the diagnostic catheter was slid over it.At some point during the repositioning of the system, the pod4 unintentionally detached, with most of the coil still inside the px slim.The physician then wedged the pusher assembly alongside the pod4, the px slim, and the diagnostic catheter and withdrew the whole system.The physician did another angiogram and was satisfied with the result; therefore, another coil was not necessary and the procedure ended at this point.It should be noted that the physician maintained continuous flush through the rotating hemostasis valve (rhv).There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6125360
Report Number3005168196-2016-01698
Device Sequence Number710131
Product Code DQY
UDI-Device Identifier00814548016405
UDI-Public00814548016405
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/31/2018
Device Catalogue NumberPXSLIM045
Device Lot NumberF66194
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2016
Initial Report FDA Received Date11/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR